Missouri, 2013

Strong Wind in Missouri, April 18, 2013

April 18, 2013 · NWS MEG · 1 event in 1 county or zone

Strong winds behind a cold front blew a roof off of a RV storage shed in the Missouri Bootheel during the afternoon of April 18th, 2013.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong winds behind a cold front blew a roof off of a RV storage shed in the Missouri Bootheel during the afternoon of April 18th, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 18, 1:12 PM CST, 18 minutes earlier.

Area forecast discussion, Apr 18, 1:12 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
212 PM CDT THU APR 18 2013

.DISCUSSION...

CURRENTLY ANTICIPATED COLD FRONT WAS JUST EAST OF THE LITTLE ROCK
METRO AREA WITH NARROW BAND OF THUNDERSTORMS THAT HAVE HAD
TENDENCIES TO BOW OUT...BUT STRUGGLING TO BECOME MORE ACTIVE. CLOUD
COVER REMAIN BROKEN OUT AHEAD OF THE LINE WHICH HAS HELD
TEMPERATURES...WHILE LATEST MSU SOUNDING TAKEN IN NORTHERN COAHOMA
COUNTY MISSISSIPPI NOT IMPRESSIVE IN REGARDS TO LAPSE RATES AND
INSTABILITY...AS A REFLECTION OF THE CAP OFF THE 12Z JACKSON MS HAS
NOSED INTO THE REGION. EVEN THOUGH DEWPOINTS HAVE INCREASED A DEGREE
OR TWO CAPE AMOUNTS OVER THE AREA WERE ONLY AROUND 500 J/KG...LESS
THAN THE NAM AND GFS HAS FORECASTED FOR 18/18Z. THUS INFLUENCES FROM
THE MAIN CENTRAL PLAINS TROUGH IS LAGGING AND ANY SURFACE BASED
CONVECTION IN THE WARM SECTOR WILL EITHER BE DELAYED SOME OR BECOME
NONEXISTENT IN THE MODERATE RISK AREA. EARLIER DISCUSSION FROM SPC
HINTED THAT THIS REGION/DELTA COUNTIES WOULD BE MOST FAVORABLE FOR
SEVERE WEATHER AND A NEW TORNADO WATCH BOX HAS BEEN ISSUED JUST THE
SOUTH OF THE COUNTY WARNING AREA. NOT SURE HOW INTENSE OF A THREAT
STILL REMAINS IN WEST TENNESSEE AND NORTH MISSISSIPPI. STILL FEEL
THAT ISOLATED MINI BOWING SEGMENTS OF DAMAGING WINDS WITH THE
FRONTAL SQUALL LINE WILL BE THE GREATEST THREAT FOR THE AREA. AND
THE POSSIBILITY OF A SIGNIFICANT/STRONG TORNADO APPEARS UNLIKELY
NOW. HAVE DISCUSSED THESE LIMITING FACTORS WITH COLLEAGUES AND
AGREED ON LOWERING THE MODERATE RISK FOR OUR AREA DOWN TO A SLIGHT
RISK. AN UPDATED HWO WILL BE OUT SHORTLY. TIMING OF THE BOUNDARY
HAS NOT CHANGED PASSING THROUGH THE MEMPHIS METRO IN THE 4-6PM
TIME FRAME AND CROSSING THE TENNESSEE RIVER AROUND 9-11PM.

STRONGER WINDS HAVE OCCURRED WITH THE 60 KT LOW LEVEL JET WITH GUSTS
TO NEAR 50 MPH OVER NORTHEAST ARKANSAS TODAY. THIS FEATURE WILL
CONTINUE TO SHIFT EAST THIS EVENING AHEAD OF THE FRONT. THE CURRENT
WIND ADVISORY WILL LIKELY BE CANCELLED IN THE 00Z TIME FRAME WEST OF
THE MS RIVER AND NEAR 03Z OVER THE EAST. A BAND OF SHOWERS AND A FEW
STORMS WILL CONTINUE ON THE COLD SIDE OF THE BOUNDARY
OVERNIGHT...WITH TOTAL QPF AMOUNTS GENERALLY IN THE ONE INCH RANGE.

FRIDAY THROUGH SUNDAY...CLOUDS WILL EXIT THE AREA FRIDAY MORNING AS
HIGH PRESSURE BUILDS IN FROM THE PLAINS. WEST WINDS WILL BECOME
BREEZY WITH HIGHS IN THE 50S TO LOW 60S. AS THE HIGH CENTER PASSES
OVER THE AREA FRIDAY NIGHT WINDS WILL DIMINISH UNDER CLEAR SKIES AND
PATCHY FROST WILL BE POSSIBLE ACROSS THE NORTH AND EAST AS
TEMPERATURES DIP INTO THE MID 30S. A FROST ADVISORY MAY BE NEEDED
FOR THIS REGION. A BROAD TROUGH WILL REMAIN OVER THE MIDDLE OF THE
COUNTRY ON SATURDAY AND SUNDAY WITH SOME INCREASE IN HIGH LEVEL
MOISTURE. TEMPERATURES WILL REMAIN COOLER THAN AVERAGE...BUT
PLEASANT WITH HIGHS IN THE 60S TO NEAR 70...COUPLED WITH LOWER
HUMIDITIES.

MONDAY THROUGH WEDNESDAY...AS WINDS TURN SOUTHERLY THE GFS BRINGS A
SLIGHT INCREASE IN GULF MOISTURE AHEAD OF A REINFORCING COLD FRONT
ON MONDAY. SHOWERS AND STORMS SEEM REASONABLE LATE MONDAY NIGHT AND
THROUGH WEDNESDAY MORNING WITH THIS SYSTEM BUT ANY SEVERE WEATHER
IS STILL IN QUESTION. HAVE NOT CHANGED THE FORECAST FROM THE NIGHT
CREW'S THINKING DURING THIS PERIOD. TEMPERATURES SHOULD BE CLOSE TO
AVERAGE...COOLING AGAIN BEHIND THE FRONT ON WEDNESDAY.

JAB

&&

.AVIATION...

18Z TAF CYCLE

LARGE SCALE UPPER TROUGH ORIENTED IN A POSITIVELY TILTED NATURE IS
PUSHING EAST INTO THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON. A
LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT
TO OUR WEST...BUT SO FAR HAVE REMAINED BELOW SEVERE LIMITS. LATEST
MISSISSIPPI STATE EXPERIMENTAL SOUNDING SAMPLING AN ONLY
MARGINALLY UNSTABLE AIRMASS SO FAR ACROSS NORTHWEST MISSISSIPPI.
AS THE TROUGH HANGS BACK TO THE SOUTHWEST...MAY TEND TO LIMIT
INTENSITY OVERALL AS THE CONVECTIVE LINE MOVES THROUGH AT
KJBR...KMKL. THERE APPEARS TO BE GREATER SURFACE HEATING AND
MOISTURE ADVECTION POTENTIAL FROM KMEM SOUTHWARD...SO HIGHEST
POTENTIAL FOR ANY SEVERE CONVECTION WOULD BE AT THE KMEM AND KTUP
SITES. AS FOR TIMING...APPEARS LINE WILL MOVE ACROSS THE TAF SITES
FROM WEST TO EAST FROM LATE AFTERNOON THROUGH THE EVENING
HOURS...WITH SEVERAL HOURS OF POST FRONTAL CONVECTION EXPECTED.
CIGS WILL BECOME MVFR WITH THE PASSAGE OF THE FRONT AND STORMS AND
REMAIN SO FOR SEVERAL HOURS POST FRONTAL. SOUTH WINDS SUSTAINED
NEAR 20 KTS WILL GUST AT TIMES TO NEAR 30 KTS AT THE
SURFACE...WITH NEAR 50 KTS OBSERVED AROUND 3 KFT. THIS COULD
CONTINUE COMPRESSIONAL ISSUES AT THE AIRPORTS UNTIL FRONTAL
PASSAGE.

AFTER THE FRONT MOVES THROUGH EXPECT WINDS TO TURN NORTHWESTERLY
AT 15 KTS WITH GUSTS TO 25 KTS BEFORE DIMINISHING LATER TONIGHT.
CIGS SHOULD BECOME VFR AGAIN LATER TONIGHT AND CONTINUING INTO
FRIDAY MORNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  58  41  65 /  90   0   0   0
MKL  46  58  34  62 / 100   0   0   0
JBR  41  56  37  63 /  70   0   0   0
TUP  49  60  37  65 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 18, 1:18 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
218 PM CDT THU APR 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
218 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH THIS AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT
MOVES THROUGH THE LOWER MISSISSIPPI VALLEY. DAMAGING WINDS WILL BE
THE PREDOMINANT SEVERE WEATHER THREAT...WITH A SECONDARY THREAT OF
ISOLATED SHORT-LIVED TORNADOES...LARGE HAIL...AND LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL.

THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
FROM 2 PM CDT TO 5 PM CDT ACROSS EAST AND NORTHEAST ARKANSAS...4
PM CDT TO 8 PM CDT ALONG THE MISSISSIPPI RIVER...AND 7 PM CDT TO
11 PM ACROSS THE REMAINDER OF THE MID SOUTH.

IN ADDITION...A WIND ADVISORY HAS BEEN ISSUED FOR SUSTAINED WINDS
AROUND 25 MPH WITH GUSTS TO AROUND 45 MPH THROUGH 1 AM CDT FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FROST IS POSSIBLE ACROSS THE NORTHERN AND EASTERN COUNTIES ACROSS THE
MID SOUTH LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY
BE REQUIRED TODAY IN SUPPORT OF SEVERE WEATHER OPERATIONS.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Dunklin

When
April 18, 1:30 PM CST to 1:35 PM CST
Where
Dunklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Strong winds blew a roof off of a RV storage shed in Clarkton.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444819.